Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 105, NWS Huntsville, AL

July 10, 2003Limestone County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 10, 2003, 3:59 PM CDT for Limestone County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2003, 3:59 PM CDT (20:59 UTC)
Expired
Jul 10, 2003, 4:30 PM CDT
In force
31 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Limestone County, AL

The radar

The Northeast Alabama radar (KHTX), 83 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 11:55 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1671 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:20 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 10, 2:20 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
220 PM CDT THU JUL 10 2003

SHOWERS AND STORMS HAVE RAPIDLY DEVELOPED TODAY AS AN UPPER LEVEL
TROUGH ENHANCES THE INSTABILITY AND DEEP MOISTURE OVER THE AREA. AT
TIMES SKIES HAVE BEEN ALMOST CLEAR...BUT AT OTHER TIMES CLOUDY SKIES
HAVE PREVAILED. CLOUDS SHOULD (AGAIN) INCREASE AS THE AFTERNOON
PROGRESSES WITH COVERAGE OF SHRA/TSRA ALSO INCREASING.

.SHORT TERM...
IN THE IMMEDIATE SHORT TERM...THE FORECAST IS TRICKY. HOW FAR WILL
THIS AXIS GET THROUGH THE AREA...AND WILL THERE BE SHRA BEHIND IT?
TONIGHTS POPS ARE TO BE BASED ON RADAR TRENDS...BUT ARE LIKELY TO
BE AT OR ABOVE GUIDANCE. TOMORROWS POPS WILL BE TRENDED ONLY
SLIGHTLY HIGHER THAN THE PREVIOUS FORECAST...WITH CHC POPS EAST AND
SOUTH AND SLT CHC ELSEWHERE. POPS IN THE NORTHWEST WILL NOT BE
STATED IN ZONES.

WILL LEAVE FRIDAY NIGHT DRY. ETA BRINGS OUT QUITE A BIT OF PRECIP ON
FRIDAY NIGHT...BUT AS THIS MODEL IS THE OUTLIER AT THE MOMENT...WILL
LEAVE DRY WITH A 15 POP. AM GOING TO ADD SLIGHT CHANCE POPS ON
SATURDAY. THE ATTENDANT FRONT IS STILL TO OUR NORTH...SO I CANT
RULE OUT A STRAY SHRA/TSRA. AGAIN...SOME OF THE MODELS BRING OUT A
LOT OF PRECIP...SO STAY TUNED.

THE FRONT FINALLY GETS INTO THE FORECAST AREA ON SUNDAY AS THE U/L
TROF SETS UP AND PUSHES IT THROUGH. WE WONT SEE MUCH AIRMASS CHANGE
(DO WE EVER IN JULY??) AND WILL HOLD IN THE CURRENT CHANCE POPS.

.EXTENDED...
TYPICAL SUMMERTIME WEATHER IS EXPECTED WITH HIGHS AND LOWS NEAR
CLIMATOLOGY...AND AT LEAST A CHANCE OF RAIN EACH DAY. LITTLE UPPER
LEVEL PATTERN CHANGE IS EXPECTED AS STRONG U/L RIDGE BUILDS OVER THE
SOUTHWEST CONUS.

.PRELIM DIGITS...(FIRST PERIOD POPS VERY PRELIM)
QUAD CITIES  72/87/66/87/68/85  511223
HUNTSVILLE   71/86/67/89/68/85  621223
FORT PAYNE   71/85/65/90/67/86  841223
CULLMAN      72/88/68/91/69/87  841223

.HUN...NONE.

23/JE
Hazardous weather outlook, Jul 10, 11:25 AM CDT, 4 hours 34 minutes before
ALZ001>010-016-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1125 AM CDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

AN APPROACHING UPPER LEVEL STORM SYSTEM...ALONG WITH A VERY MOIST AND
UNSTABLE ATMOSPHERE...WILL LEAD TO SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW STORMS MAY BECOME
SEVERE...WITH DAMAGING WIND GUSTS BEING THE PRIMARY THREAT. IN
ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY
RAINFALL MAY POSE A HAZARD WITH ANY STORMS THAT DEVELOP TODAY.

THE MOST LIKELY AREA FOR SEVERE WEATHER INITIALLY WILL BE NORTHWEST
ALABAMA DURING THE AFTERNOON PEAK HEATING...THEN SHIFTING EASTWARD
THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED LATER THIS AFTERNOON.

CBD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 4:24 PM CDTSevere Thunderstorm WarningHUNMadison36 min
Jul 10, 5:27 PM CDTFlash Flood WarningHUNMadison93 min
Jul 10, 5:36 PM CDTFlash Flood WarningHUNJackson3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.